Did you know that what you may think can help a minor pill for a headache or pain is actually causing ulcers, G.I. bleeding, asthma and liver failure?
On the other hand, recent studies find that Acupuncture is both the safest and most effective treatment for pain! Many people believe that drugs and surgery are there only options, they are WRONG !
Acetaminophen, commonly referred to as the brand name Tylenol, is not as safe as we all might think.
The drug accounts for 100,000 calls to poison control centers, 56,000 emergency room visits, 26,000 hospitalizations, and 450 deaths annually.
The most common drug-induced injury is liver damage, which can lead to the need for a transplant. The cause – overuse or overdose. Tylenol overdose does not necessarily mean purposeful, as in a suicide attempt. It is something that I’m sure all of us have done. The recommended dosage for a healthy adult is a maximum of four grams (4000 mg) in a 24-hour period. That is the equivalent of eight extra-strength tablets.
However, most of us don’t take into consideration any additional cold tablets that we might have taken or the Nyquil we took to rid us of our cough or to help us sleep. Acetaminophen is currently found in over 600 over-the -counter cold, flu, and headache medications.
Marcus Trunk, a 23-year old man from Florida, took prescription Tylenol with codeine for ten days for a wrist injury. He continued to take over-the-counter Tylenol for a week. He was struck with sudden fever and vomiting. He was taken to a hospital and given more acetaminophen before being diagnosed with liver failure. He died a week later. The autopsy report blamed acetaminophen.
Alcohol consumption is another key factor in potential liver damage from the drug.
It is not recommended that you take any NSAID (non steroid anti inflammatory drug) if you consume more than three alcoholic drinks per day. Aspirin, ibuprofen, and naproxen sodium (Aleve) are all counted in that category. That means no more popping a few of Tylenol to alleviate that hangover. In another case in Florida, a man received an $8 million dollar settlement after needing a liver transplant. The man took his daily Tylenol and also drank wine with dinner. It seems his doctor didn’t mention the risks.
This flu seems to be leaving all of us without an appetite. Taking acetaminophen on an empty stomach causes a condition called acetaminophen toxicity. That alone kills 100 people every year. Toxicity occurs when your body cannot process the drug quickly enough. Acetaminophen, in itself, is a deadly poison to the human body. However, a healthy liver produces enzymes to counteract the poison. This is what gives us the analgesic effect that we all know and love from the drug. When someone is not receiving proper nutrition, the liver slows down, producing those enzymes more slowly. In turn, that leaves us with the poison in our systems.
It is very important that you always read the labels of over-the-counter medications. Just because it isn’t prescribed by a doctor doesn’t mean that it is safe.
Make sure that you take into consideration the combined doses of acetaminophen when combining drugs. Also take into consideration that acetaminophen is also contained in many popular prescription drugs such as Vicodin and Lortab.
Symptoms of acetaminophen overdose/toxicity include nausea, vomiting, and abdominal pain, loss of appetite, jaundice (yellowing of the skin), and liver enzyme abnormalities. Jaundice is a Phase 3 symptom of acetaminophen toxicity. If you are experiencing an abnormal yellowing color of the skin, please seek immediate emergency healthcare.
From a news story:
FDA Group Issues Cautions on Acetaminophen
Commonly Used Pain Drug Poses Serious Danger in Certain Cases, FDA Says
By DAN CHILDS and LAUREN COX ABC News Medical Unit
When Antonio Benedi of Springfield, Va., felt a case of the flu coming on one weekend in February 1993, he did what millions of others do — he reached for a common over-the-counter pain medication.
“I was taking Tylenol like I was supposed to, by the label,” he said.
A few days later the then 37-year-old Benedi was in a coma and in desperate need of a liver transplant.
Benedi, like hundreds of Americans each year, experienced acute liver failure as a result of taking acetaminophen, the most commonly used painkiller in the country today. Many of these cases are due to either intentional or unintentional overdose. Past research also suggests that combining the medication with alcoholic beverages increases the risk of liver damage.
But Benedi, who was formerly a special assistant to President George H.W. Bush, said that while he did take the medicine on a mostly empty stomach, he neither overdosed on Tylenol, nor had an alcoholic beverage while he was taking the drug. He said he did occasionally enjoy a glass of wine, but never while taking Tylenol.
“It’s not the mixing of the two; I never misused anything,” he said. “I took Tylenol as recommended for three days. By Monday night, my liver was failing. By the time I reached the hospital I was near death.”
Today, Benedi, now 53, is still living with the transplanted liver he received 16 years ago. Three years ago he required a kidney transplant as well – a result of the damage that his organs sustained from the anti-rejection drugs he had to take after his liver transplant. And now this transplanted kidney may be failing as well.
On Wednesday, a U.S. Food and Drug Administration working group released a report urging stronger warnings for drugs that, like Tylenol, contain acetaminophen – and hence may pose an increased risk of liver injury.